Alert archive / Georgia / Flash Flood Warnings in 2014

Flash Flood Warning 35, NWS Tallahassee, FL

August 30, 2014Lowndes County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Aug 30, 2014, 11:44 PM EDT for Lowndes County, Georgia. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2014, 11:44 PM EDT (03:44 UTC)
Expired
Aug 31, 2014, 1:00 AM EDT
In force
76 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 29 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WGUS52 KTAE 310344
FFWTAE
GAC185-310500-
/O.NEW.KTAE.FF.W.0035.140831T0344Z-140831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1144 PM EDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF VALDOSTA...

* UNTIL 100 AM EDT

* AT 1140 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED         
  EXTREMELY HEAVY RAIN OVER PORTIONS OF VALDOSTA. THE VALDOSTA       
  AIRPORT MEASURED A TENTH OF AN INCH OF RAIN IN ONE MINUTE BETWEEN  
  1142 PM AND 1143 PM WITH 1.77 INCHES IN THE PAST HOUR. FLASH       
  FLOODING IS EXPECTED TO DEVELOP.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-75 AT
  EXIT 16

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3...OR YOU MAY CONTACT THE NEAREST
LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3072 8318 3074 8338 3085 8336 3085 8335
      3086 8335 3090 8335 3088 8318

$$

42-DVD
1 follow-up statement
274 
WGUS72 KTAE 310424
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1224 AM EDT SUN AUG 31 2014

GAC185-310434-
/O.CAN.KTAE.FF.W.0035.000000T0000Z-140831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWNDES GA-
1224 AM EDT SUN AUG 31 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LOWNDES
COUNTY...

RAINFALL HAS DECREASED ACROSS THE AREA AND NO FLOODING REPORTS HAVE 
BEEN RECEIVED...SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 3072 8318 3074 8338 3085 8335 3086 8335
      3090 8335 3088 8318

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:33 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 9:33 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
933 PM EDT Sat Aug 30 2014

.Near Term [Through Tonight]...

With a deep layer ridge in place regionally, this afternoons
convection appeared to have no synoptic connection. Instead,
convection across north Florida was primarily seabreeze driven as
evidenced by the visible imagery. Across Georgia and Alabama,
shallow convection appeared to be forced along weak differential
heating boundaries on the edge of more efficiently mixed areas.
After a few hours, boundary interactions took over and any ongoing
convection across south Georgia is beginning to thin out and
weaken. There is a possibility of a few storms moving in along the
east coast seabreeze outflow in our southeast Big Bend counties.
Overall, a weakening trend is expected over the next few hours.
Expect lows in the lower 70s inland, and middle 70s near the
coast.

&&

.Aviation...
[Through 00Z Monday]...

Scattered SHRA/TSRA will continue this evening, mainly in South
GA and North FL around KABY and KVLD. Otherwise VFR conditions are
likely until around dawn. Persistence and statistical guidance
suggest IFR vis and/or cigs are possible at most terminals around
dawn, while the latest ensemble of high-res NWP, SREF, and HRRR
forecast MVFR/VFR conditions. We leaned more toward the more
optimistic guidance in this forecast package, but we can revisit
this on the 06z package. Generally VFR conditions are expected
Sunday by mid to late morning, but scattered TSRA will develop in
the afternoon. The highest PoP is at KTLH, KECP, and KVLD.

&&

.Prev Discussion [352 PM EDT]...

.Short Term [Sunday Through Monday Night]...
Ridging will slowly build over the region through the short term
period. With light south to southeasterly flow at the surface for
the next couple of days, expect storms to largely be driven by the
daily sea breeze circulation. Storm coverage may be less on Monday
as the ridge becomes more established across the region. With a
building ridge, and more scattered storm coverage, expect
temperatures to gradually warm into the mid 90s each afternoon and
lows in the low to mid 70s.

.Long Term [Tuesday Through Saturday]...
The period will begin with a weak ridge in place across the
Southeast with near zonal flow across the northern stream. Early
in the period, near normal storm coverage is anticipated with the
lack of any large scale forcing. By Thursday, a tropical wave will
near the Florida east coast bringing an increase in moisture to
the region and weaken the ridge aloft. Thus in the latter part of
the period, rain chances will be on the increase.

Temperatures throughout the long term period will generally be a
couple of degrees above climatology through Thursday and then
near normal late in the period due to increased convective
activity.

.Marine...
High pressure just east of the marine area will keep south to
southeasterly winds 10 knots or less through the next several
days. Lingering southerly swell will keep seas west of
Apalachicola near 3 feet at times into Monday.

.Fire Weather...
Afternoon Relative humidities will remain above critical levels for
the next several days with no fire weather concerns in the
foreseeable future.

.Hydrology...
River levels will remain at their below normal levels into next
week as widespread rainfall is not anticipated.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   74  96  74  96  74 /  30  40  20  30  10
Panama City   78  92  75  92  77 /  20  20  10  20  10
Dothan        72  96  74  96  74 /  20  30  10  20  10
Albany        73  97  73  97  74 /  40  30  20  20  10
Valdosta      72  95  72  96  71 /  60  40  20  40  20
Cross City    72  94  73  95  72 /  40  50  20  30  20
Apalachicola  78  90  78  91  77 /  20  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HARRIGAN
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...FOURNIER
MARINE...GODSEY
FIRE WEATHER...GOULD
HYDROLOGY...GODSEY

In the hours before

Local storm report, Aug 30, 10:43 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1043 PM EDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HEAVY RAIN       2 S PHILEMA             31.72N 84.01W
08/30/2014  M3.04 INCH       WORTH              GA   MESONET

            THE FLINT RIVER GAUGE NEAR OAKFIELD MEASURED 3.04 INCHES
            OF RAINFALL IN 3 HOURS

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:48 PM EDTAreal Flood AdvisoryTAEBaker, Dougherty87 min
Aug 30, 11:01 PM EDTAreal Flood AdvisoryTAEBrooks, Lowndes89 min
Aug 31, 3:01 AM EDTAreal Flood AdvisoryTAEBrooks, Lowndes, Thomas59 min
Aug 31, 3:46 AM EDTAreal Flood AdvisoryTAELanier59 min
Aug 31, 4:06 AM EDTAreal Flood AdvisoryTAEColquitt84 min
Aug 31, 4:33 AM EDTAreal Flood AdvisoryTAEWorth57 min
Aug 31, 5:23 AM EDTAreal Flood AdvisoryTAEMitchell, Tift, Turner, Worth82 min

Nearby

Flash Flood Warnings in Georgia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.